[Skip to Content]
[Skip to Content Landing]
Article
December 1991

The Impact of Diuretic Therapy on Reported Sexual Function

Author Affiliations

From the Department of Medicine (Drs Chang, Fine, Siegel, and Hulley) and Division of Clinical Epidemiology, Department of Epidemiology and Biostatistics (Drs Siegel, Chesney, Black, and Hulley), University of California, San Francisco.

Arch Intern Med. 1991;151(12):2402-2408. doi:10.1001/archinte.1991.00400120048008
Abstract

Background. —  Thiazide diuretics are the most commonly prescribed antihypertensive agent in the treatment of hypertension. No studies to date have isolated conclusively the effect of diuretic therapy on patient quality of life, and particularly on sexual dysfunction.

Methods.——  We carried out a randomized placebocontrolled trial of the effect of thiazide diuretics on quality of life in mildly hypertensive men between the ages of 35 and 70 years. After a 1-month washout period off diuretic therapy, the men were randomized to a 2-month trial of a thiazide treatment or placebo. At the end of the trial, 176 men completed a confidential self-administered questionnaire assessing aspects of social performance, general wellbeing, and emotional and physiologic states.

Results.—  Patients taking diuretics reported significantly greater sexual dysfunction than control subjects, including decreased libido, difficulty in gaining and maintaining an erection, and difficulty with ejaculation. Multivariate analysis suggested that the findings were not mediated by low serum potassium levels or by low blood pressure. Sexual dysfunction was noted more often in the confidential selfreport questionnaire than in response to direct questions from clinicians. We found no differences between diuretic and placebo groups in measures of mood, general sense of well-being, ability to work, alertness, and social/ recreational activities.

Conclusions.— —  Thiazide diuretic use is associated with male sexual dysfunction but does not appear to adversely affect other aspects of quality of life.(Arch Intern Med. 1991;151:2402-2408)

×